comscore New study shows COVID-19 vaccines can temporarily alter menstrual cycle
Top News

New study shows COVID-19 vaccines can temporarily alter menstrual cycle

Honolulu Star-Advertiser logo
Unlimited access to premium stories for as low as $12.95 /mo.
Get It Now

Some people experience headaches or sore arms after getting vaccinated. Others may have nausea or swollen lymph nodes. Now, a growing body of research is pointing to yet another potential side effect of COVID-19 vaccines: changes in menstrual cycles.

In a study published Tuesday in BMJ Medicine, researchers reported that, on average, vaccinated people experienced about a one-day delay in their periods compared with those who did not get vaccinated. But like other side effects of vaccines, this change was temporary. One cycle after vaccination, people’s periods tended to return to normal.

The research expands on the team’s earlier findings as well as anecdotal reports from people who noticed erratic periods after receiving their shots. It includes data from nearly 20,000 people around the world — 14,936 of whom were vaccinated and 4,686 who were not.

“Menstruation is woefully understudied, which is troubling considering it is a key indicator of fertility and overall health,” said Dr. Alison Edelman, a professor of obstetrics and gynecology at Oregon Health & Science University School of Medicine and the paper’s lead author. “We hope our findings further validate what so many individuals reported experiencing, and allow health care professionals to provide patients with better care and clinical recommendations.”

It is normal to experience some level of variation in your menstrual cycle. The hormones that regulate your monthly cycle can be affected by a variety of factors, including stress, weight loss or weight gain, calorie restriction and intense exercise. As a result, the number of days you bleed, the length of your cycle and the heaviness of your flow can fluctuate. According to the International Federation of Gynecology and Obstetrics, changes in cycle length that are less than eight days are within a normal range.

When Edelman and her team analyzed study participants’ data from three consecutive menstrual cycles before vaccination and at least one cycle after, the researchers found that people’s cycles increased by 0.71 days after their first dose and by 0.56 days after the second dose. Individuals who received both shots in the same menstrual cycle experienced a bigger change: Their periods were, on average, almost four days late. In this subgroup, 100 people noticed a delay of eight days or more. Because menstrual cycles returned to baseline one month after vaccination, these changes are unlikely to impact current or future fertility, said Dr. Jennifer Kawwass, a reproductive endocrinologist at Emory University, who was not involved in the study.

It’s not yet clear exactly how the COVID vaccine prompts these changes. There is most likely some crosstalk between the immune system and other parts of the body that help protect against outside pathogens, including the reproductive system. When vaccines activate your immune system, it is possible that they also affect the endometrium, which lines the uterus and is shed during menstruation.

The new paper suggests that a variety of COVID vaccines may have this effect. Because it included participants from around the world, researchers were able to study the effects of not only the messenger RNA vaccines approved in the United States (Pfizer and Moderna), but also vaccines made from more traditional methods, like those using engineered viruses (AstraZeneca, Covishield, Johnson & Johnson and Sputnik V) and inactivated viruses (Covaxin, Sinopharm and Sinovac). The study did not include data from people who were on birth control or people who already had irregular cycles before getting vaccinated.

Researchers can’t yet say whether you should time your vaccine or booster shot to a certain point in your period, but the results may help people plan ahead, as well as allay fears around missed periods for people who experience a change in menstruation after getting vaccinated. The fact that menstrual cycles returned to normal quickly also might help settle concerns around newer mRNA vaccine technology.

Experiencing any side effect after getting vaccinated — whether a change in menstruation or a headache or fever — is not an indication of how well your vaccine is working. Some people are simply more sensitive to immune-system or hormonal changes in the body, Kawwass said.

Infections of any kind can also disrupt menstruation; getting COVID has the potential to have more long-lasting and serious effects than a fluctuation in your period.

Still, you may want to keep an eye out for any new or unusual patterns of bleeding. “If an individual were to notice significant changes in menstrual-cycle interval that continue for several months, it would be reasonable to seek care from an obstetrician gynecologist for further evaluation,” Kawwass said. “Such changes are unlikely to be the result of vaccination.”


This article originally appeared in The New York Times.


Comments (0)

By participating in online discussions you acknowledge that you have agreed to the Terms of Service. An insightful discussion of ideas and viewpoints is encouraged, but comments must be civil and in good taste, with no personal attacks. If your comments are inappropriate, you may be banned from posting. Report comments if you believe they do not follow our guidelines.

Having trouble with comments? Learn more here.

Click here to see our full coverage of the coronavirus outbreak. Submit your coronavirus news tip.

Be the first to know
Get web push notifications from Star-Advertiser when the next breaking story happens — it's FREE! You just need a supported web browser.
Subscribe for this feature

Scroll Up